Public Citizen | Publications - Letter to the FDA concerning the United Kingdom's Committee on Safety of Medicine's recent warning about potentially serious drug interactions between St. John's Wort and a large number of other drugs. (HRG Publication #1513)

Letter to the FDA concerning the United Kingdom's Committee on Safety of Medicine's recent warning about potentially serious drug interactions between St. John's Wort and a large number of other drugs. (HRG Publication #1513)



   March 2, 2000

Jane Henney, M.D., Commissioner
Food and Drug Administration
5600 Fishers Lane
Rockville, MD 20854

Dear Dr. Henney:

British physicians and patients are now being forcefully warned--for many more drugs than American physicians or patients--about potentially serious, clinically important drug interactions between the unregulated herbal St. John's Wort (Hypericum perforatum) and a large number of prescription drugs. For ten widely-used drugs or classes of drugs, the British government's Committee on the Safety of Medicines is warning doctors and patients to stop the use of St. John's Wort in people using any of these drugs and urging that patients be warned not to start the use of St. John's Wort if they are already using these prescription drugs. For some of these drugs, however, patients are urged to see their pharmacist or doctor before stopping St. John's Wart as the dose of the prescription medicine may need to be altered to prevent adverse effects.

The United Kingdom's Committee on Safety of Medicines warned on February 29, 2000 that St. John's Wort should not be used with the following list of widely used prescription drugs because of the possible serious consequences:

carbamazepine (Tegretol)
citalopram (Celexa)
cyclosporin (Sandimmune, Neoral)
digoxin (Lanoxin)
fluoxetine (Prozac)
fluvoxamine (Luvox)
naratriptan (Amerge)
oral contraceptives
paroxetine (Paxil)
phenobarbital (Luminal)
phenytoin (Dilantin)
rizatriptan (Maxalt)
sertraline (Zoloft)
sumatriptan (Imitrex)
theophylline (Theo-Dur and many others)
warfarin (Coumadin)
zolmitriptan (Zomig)

We have reprinted immediately following the Committee on Safety of Medicines warnings sent to doctors and pharmacists for your reference:

 1513fig1


1513fig2


We are aware from the Food and Drug Administration's (FDA) February 10, 2000 Public Health Advisory that the agency has contacted manufacturers to add warnings to the professional product labeling of indinavir (Crixivan) and other antiretroviral drugs used to treat AIDS that when these drugs are used in combination with St. John's Wort the blood concentrations of the AIDS drugs may be significantly decreased. In the same letter, in a short paragraph entitled "Other Drugs", FDA mentioned categories of drugs, but not specific drugs which could have harmful interactions with St. John's Wort:

Other drugs
Based on this study and reports in the medical literature, St. John's Wort appears to be an inducer of an important metabolic pathway, cytochrome P450. As many prescription drugs used to treat conditions such as heart disease, depression, seizures, certain cancers or to prevent conditions such as transplant rejection or pregnancy (oral contraceptives) are metabolized via this pathway, health care providers should alert patients about these potential drug interactions to prevent loss of therapeutic effect of any drug metabolized via the cytochrome P450 pathway.

Seeking labeling changes only for the antiretroviral drugs as indicated in FDA's February 10th Advisory is an insufficient response to a serious public health hazard. We strongly urge the FDA to immediately issue a warning to American physicians and patients about all of these drugs and require warnings be included in the labeling for the above listed drugs about the potentially serious consequences that can result when St. John's Wort is used in combination with any of the drugs listed above.

Once viewed as the gold standard for drug regulation, FDA's image and reality have been not only tarnished but corroded. It is the United Kingdom, but not the United States, which has taken Rezulin and Halcion off the market and which now moves more swiftly and definitively concerning the harmful or potentially harmful effects of interactions between St. John's Wort and the large number of drugs listed above.

We hope for an immediate response to this urgent situation.

Sincerely,

Sidney M. Wolfe, M.D., Director,
Public Citizen's Health Research Group

Larry D. Sasich, Pharm.D., M.P.H
Public Citizen's Health Research Group

cc:
Janet Woodcock, M.D., Director
Center for Drug Evaluation and Research (HFD-001)

Murray M. Lumpkin, M.D. , Deputy Center Director (Review Management)
Center for Drug Evaluation and Research (HFD-002)

Susan Alpert, Ph.D., M.D., Director of Food Safety
Center for Food Safety and Applied Nutrition